Idaho, 2009Flood in Idaho, January 2 to 3, 2009
January 2 to 3, 2009 · NWS PIH · 1 event in 1 county or zone
The Arcadia canal overflowed 6 miles west of Ashton and flooded Sadorus Hill Road with 3 feet of water in spots covering 100 yards of the road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Arcadia canal overflowed 6 miles west of Ashton and flooded Sadorus Hill Road with 3 feet of water in spots covering 100 yards of the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 2, 3:31 AM MST, 29 minutes earlier.
Area forecast discussion, Jan 2, 3:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
331 AM MST FRI JAN 2 2009
SHORT TERM...TODAY THROUGH SUNDAY NIGHT. LATEST IR SATELLITE SHOT
SHOWING CLOUDS AND ASSOCIATED PRECIP DUE TO OVERRUNNING. QUITE
UNBELIEVABLE OVERRUNNING IN FACT AS TEMPS THIS MORNING RANGE FROM 44F AT
BURLEY...44F AT CHALLIS...AND 34F BEING REPORTED AT STANLEY. THIS
WILL CHANGE HOWEVER AS STRONG COLD FRONT MOVES THROUGH AREA LATER
THIS MORNING AND EARLY THIS AFTERNOON. SNOW LEVELS ARE QUITE HIGH
AT THE MOMENT BUT WILL BE DROPPING ONCE FRONT GOES THROUGH. MODELS
HAVE PULLED BACK SOME ON SNOW AMOUNTS BUT STILL WELL WITHIN
WARNING CRITERIA. THUS CONTINUED ALL WINTER STORM WARNINGS FOR
CENTRAL...EASTERN...AND SOUTHERN HIGHLANDS. SNOWFALL AMOUNTS
EXPECTED TO BE 10 TO 14 INCHES IN SAWTOOTHS WHILE UP TO A FOOT
EXPECTED IN EASTERN AND SOUTHERN HIGHLANDS. ANOTHER CONCERN ARE
THE WINDS. 120KT JET PROGGED TO MOVE OVER REGION THIS MORNING AND
IN RESPONSE...PRESSURE GRADIENT WILL TIGHTEN UP ONCE AGAIN.
THUS...HAVE ISSUED WIND ADVISORY FOR ENTIRE SNAKE RIVER PLAIN AND
CARIBOU HIGHLANDS AS WINDS EXPECTED TO BE OVER 30 MPH FOR MUCH OF
THE DAY WITH GUSTS EXCEEDING 45 MPH. BLOWING AND DRIFTING SNOW
WILL CERTAINLY BE A CONCERN.
PRECIP WILL PUSH OUT OF AREA BY SATURDAY MORNING AS WEAK
TRANSITORY RIDGING SETS UP. HOWEVER...NOW MUST CONTEND WITH A
REMARKABLE TEMPERATURE CHANGE. HI TEMPS ARE EXPECTED TO DROP
ROUGHLY 30 DEGREES BY SATURDAY WITH LOWS BELOW ZERO IN MOUNTAINOUS
AREAS AND SINGLE DIGITS ACROSS REMAINING REGIONS.
GFS/NAM12/EUROPEAN ALL HIGHLIGHT THIS CHANGE SINCE THICKNESS
VALUES REFLECT THIS SHARP DECREASE. A COLD SNAP FOR SURE.
BY MONDAY TEMPS WILL REBOUND TO MORE SEASONAL TEMPS AS WEAK
RIDGING SETS UP OVER SERN ID. THIS PATTERN WILL PERSIST THROUGH
SUNDAY NIGHT. RENWICK
&&
LONG TERM...MONDAY THROUGH THURSDAY. AN ACTIVE WEATHER PATTERN
IS EXPECTED FOR EARLY NEXT WEEK. EASTERN IDAHO WILL REMAIN IN A
RATHER FAST MOVING WESTERLY FLOW WITH A SERIES OF STORMS COMING
THROUGH EVERY 48 TO 60 HOURS. WITH THE TRAJECTORY OF THE
STORMS...MOST OF THE PRECIPITATION WILL BE MOUNTAIN BASED. MONDAYS
STORM WILL IMPACT ALL AREAS WITH SNOWFALL AND A GOOD SHOT OF WIND.
FOR TUESDAY AND WEDNESDAY...PRECIP CHANCES DROP OFF IN THE SNAKE
PLAIN WITH CONTINUED HIGHER CHANCES IN THE CENTRAL IDAHO MOUNTAINS.
THE NEXT BEST CHANCE FOR THE ENTIRE AREA WILL START ON
THURSDAY...WITH A MIX OF PRECIP BELOW 5000 FEET AND SNOW ABOVE
THAT LEVEL. AS FAR AS WINDS...BREEZY CONDITIONS CAN BE ANTICIPATED
THROUGHOUT THE WEEK. SOME WARMING CAN BE EXPECTED DURING THE
DAYTIME AS THE WEEK PROGRESSES WITH WEAK WARM AIR ADVECTION. VLP
AVIATION...STRONG COLD FRONT IS EXPECTED TO RACE THROUGH THE AREA
BETWEEN 18Z AND 00Z THIS AFTERNOON. MID LEVEL CLOUDS AND VFR
CONDITIONS TO QUICKLY DETERIORATE WITH THE FRONT ARRIVAL...CREATING
AREAS OF SNOW AND RAIN SNOW MIX IN BYI VICINITY AND IFR CONDITIONS
FOR A 4 TO 8 HOUR PERIOD WITH THE FRONTAL PASSAGE. STRONG WINDS IN
THE SNAKE RIVER VALLEY WILL CREATE PROBLEMS FOR MOST AIRCRAFT WITH
GUSTS AT 35 TO 50 MPH FROM THE SOUTHWEST SHIFTING TO WEST AND
NORTHWEST WITH FRONTAL PASSAGE. VLP
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM MST SATURDAY FOR IDZ017-020>022.
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ019-023-
025.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR IDZ018-
031.
&&
Hazardous weather outlook, Jan 1, 2:07 PM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MST THU JAN 1 2009
IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
207 PM MST THU JAN 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE UPPER SNAKE
HIGHLANDS...EASTERN HIGHLANDS AND THE CENTRAL MOUNTAINS. A PACIFIC
STORM SYSTEM APPROACHING THE AREA WILL SPREAD PRECIPITATION OVER THE
AREA TODAY WHICH WILL CONTINUE OVERNIGHT TONIGHT. MODERATE TO HEAVY
SNOWFALL IS EXPECTED TO DEVELOP IN THE WARNING AREA. MEANWHILE
WARMER TEMPERATURES WILL ALLOW PRECIPITATION TO FALL AS A RAIN AND
SNOW MIX IN THE LOWER ELEVATIONS...INCLUDING THE SNAKE RIVER PLAINS.
GUSTY WINDS WILL ALSO CONTINUE ACROSS THE AREA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STRONG PACIFIC STORM WILL EXIT THE AREA FRIDAY EVENING WITH
COLDER AND DRIER AIR RETURNING TO EASTERN IDAHO FRIDAY NIGHT AND
SATURDAY. STORM TOTAL ACCUMULATIONS WILL REACH 1 TO 2 FEET ABOVE
6500 FEET AND 6 TO 12 INCHES NEAR VALLEY FLOORS IN THE CENTRAL
MOUNTAINS...EASTERN HIGHLANDS AND THE UPPER SNAKE HIGHLANDS. LESSER
AMOUNTS ARE EXPECTED IN THE SNAKE PLAIN AND SOUTHWARD. GUSTY WINDS
WILL CONTINUE THROUGH FRIDAY THROUGHOUT THE AREA AND MAY PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW.
GENERALLY DRY BUT COLD CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY
HOWEVER YET ANOTHER STRONG STORM SYSTEM PUSHES ONSHORE SUNDAY NIGHT
AND WILL KEEP CONDITIONS WET INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Flood, Fremont
- When
- January 2, 4:00 AM MST to January 3, 12:00 PM MST
- Where
- Fremont County, 7 mi W of Ashton to 7 mi WSW of Ashton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -111.591
The Arcadia canal overflowed 6 miles west of Ashton and flooded Sadorus Hill Road with 3 feet of water in spots covering 100 yards of the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 2, 20091 death · 1 event
- Heavy Snow in Minnesota, January 2 to 4, 200919 events
- Winter Storm and Winter Weather in Colorado, January 2 to 4, 200913 events
- Heavy Snow in North Dakota, January 2 to 3, 20098 events
- Blizzard in Montana, January 2, 20096 events
- High Wind in Montana, January 2, 200957 kt wind · 5 events
- High Wind in Wyoming, January 2, 200957 kt wind · 3 events
- Strong Wind in Nevada, January 2, 2009$600 · 2 events
- Strong Wind in California, January 2, 2009$1,000 · 2 events
- Winter Weather in North Carolina, January 2, 20091 event
- Blizzard in Montana, January 2, 20091 event
- Winter Weather in Utah, January 2 to 3, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152608.